Millions of Americans live with osteoporosis, a degenerative bone disease that can turn a minor fall into a potential bone fracture. Literally meaning "porous bone," osteoporosis causes the natural marrow spaces in bone tissue to progressively grow larger and weaken the remaining bone.
Many osteoporosis patients take medication to slow the disease's process. But due to the dynamic nature of bone, some of these drugs can have unintended consequences—consequences that could affect dental care.
As living tissue, bone is literally "coming and going." Certain cells called osteoblasts continuously produce new bone, while others called osteoclasts remove older tissue to make way for the new. Drugs like bisphosphonates and RANKL inhibitors interrupt this process by destroying some of the osteoclasts.
As a result, more of the older bone remains past its normal lifespan, helping the bone overall to retain strength. But ongoing research is beginning to hint that this may only be a short-term gain. The older, longer lasting bone is more fragile than newer bone, and tends to become more brittle and prone to fracture the longer a patient takes the drug. This tissue can also die but still remain intact, a condition known as osteonecrosis.
The femur (the large upper leg bone) and the jawbone are the bones of the body most susceptible to osteonecrosis. Dentists are most concerned when this happens in the latter: Its occurrence could lead to complications during invasive procedures like oral surgery or implant placement.
Because of this possibility, you should keep your dentist informed regarding any treatments you're undergoing for osteoporosis, especially when planning upcoming dental procedures like oral surgery or implant placement. You might be able to lower your risk by taking a "drug holiday," coming off of certain medications for about three months before your dental work.
As always, you shouldn't stop medication without your doctor's guidance. But research has shown drug holidays of short duration won't worsen your osteoporosis. If you're already showing signs of osteonecrosis in the jaw, a short absence from your prescription along with antiseptic mouthrinses and heightened oral hygiene could help reverse it.
Fortunately, the risk for dental complications related to osteoporosis medication remains low. And, by working closely with both your dentist and your physician, you can ensure it stays that way.
If you would like more information on osteoporosis and your dental care, please contact us or schedule an appointment for a consultation. You can also learn more about this topic by reading the Dear Doctor magazine article “Osteoporosis Drugs & Dental Treatment.”